HI, Has any one been taking hydroxychloroquine tables. I have just been prescribed them along side methotrexate that I have been taking and I am a bit worried that I will feel sick on them as well as I have just started a new job and do not want to be sick. I am taking a steroid every day, folic acid 6 times a day, methotrexate, 5 tablets one a week and now hydroxychloroquine 4 times a day, every day. Is anybody else mixing their dmards and do you feel ok on them, or am I looking at bad side effects. \I cannot take more than 5 tablets of methotrexate as I get really sick and dizzy on a higher dose.


17 Replies

  • I started off on Hydroxy & felt fine on that, I'm also on Sulfazalazine & 25mgs of MTX & it is the MTX that makes me feel yuck. I have it by injection which has helped with the sickness although I've just increase it to 25mgs & am feeling rough. For me the Hydroxy has never been a problem. Good luck!

  • I hope that there was a typo in your question and you're not taking 6 folic acid and 4 Hydroxy EVERY day?? But yes it's very common to take two or three different DMARDS. I take three - methotrexate, Hydroxychlorine (400mg a day ie two tablets) and Sulphasalazine and it's fine for me. But everyone is different!

  • Hi, yes I got that wrong, I take 2 hydroxyl a day, and 6 folic acid a week and 5 methotrexate and a steroid every day, is that too much in your opinion, thanks for your reply

  • I not qualified to give you a medical opinion, but all i know is that it's much less than I take! All in all I take about 80 pills a week....

  • Hydroxychloroquine was the first DMARD I had, 2 x 200mg daily then just over a year later 6 x 2.5mg tablets methotrexate a week was added. When two or more DMARDs are prescribed it's called combination therapy & quite normal. The two together didn't work too well for me so the HCQ was withdrawn & I continued taking MTX, changing to injections but remaining on 15mg nearly 4 years ago.

    Maybe you've got a little confused but 4 HCQ tablets daily does seem high, as far as I know it's only produced in 200mg tablets & generally prescribed 1or 2 tablets daily. Similarly with folic acid, I take 6 x 5mg a week, not 6 a day, unless you're only prescribed 1mg?

    The side effects I had whilst taking HCQ were more frequent headaches & sun sensitivity, my eyes were particularly sensitive to bright sunlight but I was living in Spain at the time so of course quite different to the UK. My Consultant requested an eye test before starting it & regular checks at hospital whilst on it but I think it's suggested yearly checks are done in the uk.

    I still take low dose steroids, if I don't when getting to the end of tapering I start to flare.

    I hope this combination works & controls your RD & hopefully any side effects you may have will be minor.

  • Just had a cursory look at recommended doses for HCQ & it seems when used as an antimalarial higher initial doses are more common, reducing the dose over the period of treatment. In RD it can be used to "hit" in higher doses in an effort to control but, as would be expected, can increase any side effects & could cause stomach problems. It's generally reduced to 1 or 2 200mg daily once improvement is seen.

  • I also had sun sensitive eyes with hydroxy, we've had an exceptionally sunny summer this year..probably wouldn't have noticed it with an average UK summer. I had to wear a pair of shades when out in the sun, which seemed to help, they made me look pretty cool too!..sort of like an ageing rock star. ;) No headaches while on 200mg daily, but when increased to 200 and 400mg on alternate days, I started getting frequent headaches. They stopped almost immediately after I was taken off hydroxy.

  • I did too Wishy but I just blended in as everyone wore them!! I did look pretty odd though wearing them indoors as all our walls were white & reflected the sun, didn't think that one through. Did you get anyone asking for your autograph?! ;)

  • Fortunately no heelsy.. I don't think my gammy right hand could manage more than a few scrawls! :)

  • Ha! You could've said it was caused by years of playing the guitar!! ;)

  • lol :)

  • Thanks for your reply, I did get it wrong and it is only two tablets of hydroxyl. thanks for your reply

  • Ok, then hopefully if you have an side effects they wouldn't be too bothersome. It may be worth asking if you could change your MTX from tablets to injections as this way it bypasses your tum & you're less likely to feel nauseous. I appears in the UK though because of cost most Rheumys prefer us to give tablets a chance to see if the tummy issues abate as tablets are very much cheaper than injections. You can only ask!

  • Thanks, next time I go rheumy I will ask if I can have injection, I feel like I am being poisoned lol, all this medicine, I hate taking it, I don't know whats worse , the pain of ra or the feelings on these medicines

  • ....& don't forget damage to your joints & organs too. I'm sure all of us wished we didn't have to take our meds but just have to if we're to stand a chance of feeling somewhat human & your problems could well ease if your Rheumy will change you to injections. State your case well & he may.

  • Thank, I will do that

  • You can only ask, you never know! If he will i hope you feel better on them & have fewer side effects, it worked for me!

You may also like...